Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 9, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 19, 2023, 3:06 PM CDT for 17 counties in Kansas. It took effect at Mar 20, 2023, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2023, 3:06 PM CDT (20:06 UTC)
- In effect from
- Mar 20, 2023, 12:00 PM CDT
- Expired
- Mar 20, 2023, 6:58 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 33 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186 WWUS73 KICT 192006 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 306 PM CDT Sun Mar 19 2023 KSZ048>053-067>071-082-083-091>094-201015- /O.NEW.KICT.WI.Y.0009.230320T1700Z-230321T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 306 PM CDT Sun Mar 19 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From noon to 7 PM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
489 WWUS73 KICT 200824 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 324 AM CDT Mon Mar 20 2023 KSZ048>053-067>071-082-083-091>094-202230- /O.CON.KICT.WI.Y.0009.230320T1700Z-230321T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 324 AM CDT Mon Mar 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * WHAT...South winds 30 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, south central and southeast Kansas. * WHEN...From noon to 7 PM CDT Today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use caution if operating high profile vehicles, especially on east to west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
495 WWUS73 KICT 201953 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 253 PM CDT Mon Mar 20 2023 KSZ048>053-067>071-082-083-091>094-210000- /O.CON.KICT.WI.Y.0009.000000T0000Z-230321T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 253 PM CDT Mon Mar 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 30 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, south central and southeast Kansas. * WHEN...Until 7 PM CDT Today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use caution if operating high profile vehicles, especially on east to west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
096 WWUS73 KICT 202358 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 658 PM CDT Mon Mar 20 2023 KSZ048>053-067>071-082-083-091>094-210100- /O.CAN.KICT.WI.Y.0009.000000T0000Z-230321T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 658 PM CDT Mon Mar 20 2023 ...WIND ADVISORY IS CANCELLED... While stout and gusty south winds will continue through the evening, most sites should remain below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:04 PM CDT, 2 minutes earlier.
Area forecast discussion, Mar 19, 3:04 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 304 PM CDT Sun Mar 19 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 304 PM CDT Sun Mar 19 2023 Main challenge is how windy and warm the next couple of days. Modest westerly flow aloft will develop across Kansas well downstream of a closed upper low which will approach the California coast on Tuesday. A deepening lee side surface trof will result in stronger southerly low level flow and warming thru the early week. Low level thickness values/temperatures support highs near or slightly above 60F on Monday with steeper lapse rates also allowing for momentum transfer of stronger winds aloft to meet Wind Advisory criteria for a good portion of the forecast area. A lead shortwave upper trof is progged to move across the central Plains and Kansas Monday night into Tuesday. This will be accompanied by modest moisture advection and very weak elevated instability which is still expected to support scattered showers/isolated thunder Tuesday morning, mainly along/east of the turnpike corridor. Even better warming is expected on Tuesday across central Kansas as a pseudo dry-line and frontal boundary approaches from the west. While clouds and showers may linger a bit in eastern Kansas, more sunshine with drier air on the southwesterly component low level flow further to the west should allow for highs topping 70F along/west of I-135 in the late afternoon. The aforementioned frontal boundary position will become problematic with regard to mainly temperatures on Wednesday with potential for cooler than forecast highs closer to the I-70 corridor. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 304 PM CDT Sun Mar 19 2023 The remaining portion of the Southwest conus upper trof is expected to eject east-northeastward from the southern Rockies across the central/southern Plains Thursday into Friday. The best chances for showers and perhaps a few storms will be across far southeast Kansas on Thursday, where the meandering surface front may linger before exiting the region with the approaching upper trof Thursday night into early Friday. There remains some timing differences and likewise position of the synoptic features, though the trend will be for cooler drier weather by Friday night into early Saturday. Still rather energetic cross Pacific flow aloft with general troughing across the western conus with potential for another shortwave with precip chances to affect the central Plains late in the weekend. KED && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1217 PM CDT Sun Mar 19 2023 VFR conditions are expected over the next 24 hours. Winds will gradually increase out of the southwest through the afternoon hours. By tonight, southwest winds should be around 25 to 30 knots with potentially higher gusts at times. Also, low level wind shear will be a concern during the overnight hours (03Z to 15Z) across the area due to the development of a strong LLJ. Winds will continue to be breezy out of the south or southwest through 18Z Monday. && .FIRE WEATHER... Issued at 304 PM CDT Sun Mar 19 2023 Stronger south winds, warmer temperatures and relatively dry air/low daytime humidity values will lead to very high grassland fire danger on Monday afternoon. It now appears there is also a risk for a few hours of extreme fire danger across portions of central and southeast Kansas. Therefore a Fire Weather Watch will be posted for Monday afternoon. Strong south winds and even warmer temperatures are expected on Tuesday afternoon, however humidity values will not be as low. Even so, it is still expected to result in widespread very high fire danger. A weak cold front will sag southward into Kansas during the mid-week periods, depending on the frontal position a very high fire danger concern may continue with highest confidence for southern Kansas. There will be periodic chances for rainfall late Monday night through Thursday night which could lessen the fire concerns at times. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 60 42 70 / 0 0 60 10 Hutchinson 34 61 41 72 / 0 0 40 0 Newton 33 60 40 68 / 0 0 60 10 ElDorado 33 60 41 65 / 0 0 70 20 Winfield-KWLD 33 61 43 68 / 0 0 60 10 Russell 34 63 41 70 / 0 0 30 0 Great Bend 34 63 41 71 / 0 0 20 0 Salina 34 62 42 71 / 0 0 50 10 McPherson 33 61 41 70 / 0 0 50 10 Coffeyville 30 60 41 59 / 0 0 60 50 Chanute 30 60 40 58 / 0 0 60 50 Iola 30 59 39 57 / 0 0 60 60 Parsons-KPPF 30 60 41 58 / 0 0 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon to 7 PM CDT Monday for KSZ048>053- 067>071-082-083-091>094. && SHORT TERM...KED LONG TERM...KED AVIATION...JC FIRE WEATHER...KED
Hazardous weather outlook, Mar 19, 10:07 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1007 AM CDT Sun Mar 19 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201515- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1007 AM CDT Sun Mar 19 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Breezy southwest winds will combine with dry air producing a very high grassland fire danger along and north of the I-70 corridor tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Stronger southerly winds and rising temperatures will result in very high grassland fire danger on Monday and Tuesday, primarily during the afternoon hours. Depending on the position of a surface front, an elevated fire danger risk could continue into Wednesday and Thursday. A chance for thunderstorms will exist on Wednesday night through Thursday night, mainly across portions of south central and southeast Kansas. At this time, the risk for severe storms appears low. Check later forecasts and outlooks for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:09 PM CDT | Fire Weather Watch | ICT | Butler, Chase, Cowley, Elk, Ellsworth, Greenwood and 11 more | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.